Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 64, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1999, 4:14 AM CDT for Grant County, Haskell County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 4:14 AM CDT (09:14 UTC)
- Expired
- May 22, 1999, 5:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Grant County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:15 AM CDT | Hail 0.75 | Hickok, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 220915 RRA SVRDDC KSC067-081-221015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 414 AM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWESTERN KANSAS HASKELL COUNTY IN SOUTHWESTERN KANSAS * UNTIL 515 AM CDT * AT 411 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF HICKOK...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF MOSCOW MOVING AT 25 MPH. * SOME LOCATIONS AFFECTED HICKOK BY 425 AM SUBLETTE BY 435 AM RYUS BY 430 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. && LEE/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:52 AM CDT, 22 minutes earlier.
Area forecast discussion, May 22, 3:52 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 352 AM CDT SAT MAY 22 1999 MAIN PROBLEM FOR THIS MORNING IS WHETHER CONVECTION THATS GOING OVER EXTREME NE NEW MEXICO...SE COLORADO...AND THE OKLAHOMA PANHANDLE WILL CONTINUE INTO THE WESTERN AND SOUTHERN COUNTIES THIS MORNING. 7Z SFC CHART SHOWED MOIST AXIS RUNNING UP THE RED RIVER VALLEY INTO SE COLO. 850 MB MOISTURE RUNS FROM THE BIG BEND AREA NORTH TOWARD THE CENTRAL TEXAS PANHANDLE. 850 MB PROFILERS SHOWING WINDS HAVE GONE FROM SE TO SW DURING THE LAST 4 HOURS OVER THE SOUTHERN PLAINS. LAST NIGHTS DELTA TS RANGED FROM 20 TO 24 OVER AREAS TO OUR IMMEDIATE WEST. WITH MANY FACTORS IN PLAY ATTM...WILL OPT TO THROW IN A POP TO ACCOUNT FOR ONGOING CONVECTION FOR THIS MORNING. THE REST OF THE FCST PRETTY WELL ON TRACK. COLD FRONT PROGGED TO PUSH THROUGH CWA TONIGHT. CONVECTION ALONG IT LOOKS LIKE A GOOD BET. WITH MOISTURE IN PLACE...GOOD MID-LEVEL LAPSE RATES...AND CONVERGENCE ALONG THE FRONT...HIGH POPS ARE WARRANTED. CAP WILL BE OVERHEAD...HOWEVER...WITH GOOD MCON TAKING PLACE THIS SHOULD BE ENOUGH TO BUST THE CAP. WILL CONTINUE MENTION OF A POP FOR THE NORTH FOR TODAY TO COVER CONVECTION THAT MIGHT GET GOING AS FRONT APPROACHES. FOR SUNDAY...WILL ALSO KEEP THE LOW POP FOR THE SE AS CONVECTION EXITS AREA DURING THE MORNING HOURS. HIGHS WILL BE MAINLY IN THE 70S. EXTENDED DISCUSSION... NEW AVN AND CANADIAN SPECTRAL SHOW THE SWRN US UPPER LOW TO BE A LITTLE MORE AGGRESSIVE IN LIFTING EWRD. THIS MAY MEAN THAT TUESDAY MAY HAVE A CHANCE FOR THUNDER INSTEAD OF CURRENT DRY FCT. WILL LV ALONE ATTM TO AWAIT FURTHER GUIDANCE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 085/055 074/051 080 460 GCK 086/054 071/048 079 460 EHA 088/051 072/048 079 240 LBL 085/056 075/052 081 460 HYS 080/052 072/047 076 370 P28 084/059 076/053 082 262 .DDC...NONE. MCCAMMON/KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:04 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 61 min |
| May 22, 5:03 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 62 min |
| May 22, 5:36 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 64 min |
| May 22, 6:23 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 62 min |
| May 22, 8:07 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| May 22, 8:14 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 66 min |
| May 22, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| May 22, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| May 22, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 31 min |
| May 22, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.